Alert archive / Colorado / Flash Flood Warnings in 2015

Flash Flood Warning 45, NWS Goodland, KS

July 30, 2015Kit Carson County, Colorado

NWS Goodland, KS issued this flash flood warning at Jul 30, 2015, 7:45 PM MDT for Kit Carson County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2015, 7:45 PM MDT (01:45 UTC)
Expired
Jul 30, 2015, 10:45 PM MDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

County Kit Carson County, CO

The radar

The Goodland radar (KGLD), 67 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 1.8 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2015-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2015-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
3102 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

857 
WGUS53 KGLD 310145
FFWGLD
COC063-310445-
/O.NEW.KGLD.FF.W.0045.150731T0145Z-150731T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
745 PM MDT THU JUL 30 2015

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

* UNTIL 1045 PM MDT
    
* AT 745 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO THREE INCHES OF RAIN HAVE
  ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  STRATTON...SEIBERT...BETHUNE AND VONA. 

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 404 AND 435.
 HIGHWAY 385 BETWEEN MILE MARKERS 200 AND 206...AND NEAR MILE MARKER
211.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

&&

LAT...LON 3957 10220 3935 10232 3905 10230 3904 10291
      3956 10292

$$

LUNDQUIST
2 follow-up statements
221 
WGUS73 KGLD 310339
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
939 PM MDT THU JUL 30 2015

COC063-310445-
/O.CON.KGLD.FF.W.0045.000000T0000Z-150731T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KIT CARSON CO-
939 PM MDT THU JUL 30 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM MDT FOR
NORTHEASTERN KIT CARSON COUNTY...

AT 938 PM MDT...DOPPLER RADAR INDICATED UP TO THREE INCHES OF RAIN 
HAVE FALLEN. FLASH FLOODING IS EXPECTED TO ONGOING.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
STRATTON...SEIBERT...BETHUNE AND VONA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

&&

LAT...LON 3957 10220 3935 10232 3926 10232 3925 10291
      3956 10292

$$

LUNDQUIST
617 
WGUS73 KGLD 310441
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1041 PM MDT THU JUL 30 2015

COC063-310451-
/O.EXP.KGLD.FF.W.0045.000000T0000Z-150731T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KIT CARSON CO-
1041 PM MDT THU JUL 30 2015

...THE FLASH FLOOD WARNING FOR NORTHEASTERN KIT CARSON COUNTY WILL
EXPIRE AT 1045 PM MDT...

FLOOD WATERS HAVE RECEDED...AND ARE NO LONGER EXPECTED TO POSE A
THREAT TO LIFE OR PROPERTY. PLEASE CONTINUE TO HEED ANY ROAD
CLOSURES.

LAT...LON 3957 10220 3935 10232 3926 10232 3925 10291
      3956 10292

$$

LUNDQUIST

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 5:21 PM MDT, 2 hours 24 minutes earlier.

Area forecast discussion, Jul 30, 5:21 PM MDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
521 PM MDT THU JUL 30 2015

.UPDATE...
ISSUED AT 430 PM MDT THU JUL 30 2015

ISSUED A QUICK UPDATE TO ADJUST COVERAGE AND THUNDERSTORM TIMING
MOVING INTO THE EASTERN COLORADO COUNTIES. THE WRF MODELS SEEM TO
BE HAVING THE BEST HANDLE ON THE CURRENT CONVECTIVE MODE...HOWEVER
PRECIPITATION IN THE MODELS ARE 3-6 HOURS LATE IN DEVELOPMENT.
STORMS MAY DISSIPATE EARLIER THAN ANTICIPATED DUE TO THE EARLIER
DEVELOPMENT...BUT WILL LEAVE IN PRECIPITATION CHANCES AFTER
MIDNIGHT MDT FOR NOW.

&&

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 200 PM MDT THU JUL 30 2015

EARLY AFTERNOON WV IMAGERY AND RAP H5 ANALYSIS SHOWS BROAD RIDGE
ACROSS THE SOUTHERN PLAINS EXTENDING ACROSS THE CENTRAL ROCKIES AND
ACROSS THE GREAT BASIN. NW FLOW IS IN PLACE ACROSS THE NORTHERN
PLAINS AND GREAT LAKES REGIONS. A WEAK RIPPLE IN THE HEIGHT FIELD IS
DEPICTED OVER NW KANSAS WITH A STRONGER PV HEIGHT ANOMALY OVER NEW
MEXICO AND STRONGER SIGNAL IN WV IMAGERY. AT THE SURFACE LOW
PRESSURE HAS DEVELOPED ACROSS EASTERN COLORADO WITH A STATIONARY
FRONT EXTENDING FROM THE SW TO NE TOWARDS THE NEBRASKA PANHANDLE.
HIGH PRESSURE IS IN PLACE ACROSS THE CENTRAL PLAINS AND CENTRAL
MISSISSIPPI RIVER VALLEY.

THIS AFTERNOON-TONIGHT...CAPE VALUES IN THE 1500-2500 J/KG RANGE ARE
CURRENTLY IN PLACE WITH HIGHER TD VALUES (UPPER 50S TO MID 60S).
RAP/HRRR INDICATE CAP ALREADY WEAKENED...AND THUNDERSTORM ACTIVITY
MAY BEGIN TO DEVELOP ALONG WEAK CONVERGENCE ZONE NEAR SURFACE
TROUGH/STATIONARY FRONT IN EASTERN COLORADO. GUIDANCE GENERALLY
SHOWS BETTER PRECIP SIGNAL IN THIS AREA. VERY WEAK LIFT IS IN PLACE
AND AT THIS POINT COVERAGE LOOKS TO BE ISOLATED TO WIDELY SCATTERED
THROUGH TONIGHT. THERE WILL BE SOME WAA THROUGH THE NIGHT WHICH
COULD SUPPORT CONTINUED DEVELOPMENT...HOWEVER WITH BEST FORCING
OUTSIDE OUR CWA...NOT A LOT OF CONFIDENCE. I LIMITED POPS TO 15-24
RANGE (SLIGHT CHANCE). WITH WEAK SHEER PROFILES IN PLACE...LIMITED
FORCING...AND MID LEVEL LAPSE RATES MAINLY LESS THAN 7 C/KM
THUNDERSTORM ACTIVITY IS NOT EXPECTED TO BECOME ORGANIZED.

FRIDAY...SURFACE TROUGH SHIFTS EAST TO BE CENTERED ROUGHLY OVER OUR
CWA AND MAY ACT AS A FOCUS/INITIATION POINT FOR AFTERNOON
THUNDERSTORM ACTIVITY. BEST UPPER LEVEL SUPPORT IS IN THE MORNING
OUTSIDE OUR CWA...WITH POSSIBLY LESS UPPER LEVEL SUPPORT FRIDAY
AFTERNOON THAN TODAY. THERE SHOULD STILL BE ENOUGH
INSTABILITY/MOISTURE IN PLACE TO SUPPORT SOME THUNDERSTORM ACTIVITY
ALONG TROUGH AXIS...HOWEVER COVERAGE STILL APPEARS TO BE ISOLATED IN
NATURE. EFFECTIVE SHEER PROFILES AROUND 30KT AND CAPE VALUES 1500-
3000 J/KG COULD SUPPORT A FEW STRONGER STORMS HOWEVER LIKE TODAY
SEVERE THREAT APPEARS TO BE LOW. HIGH TEMPERATURES WILL BE SLIGHTLY
WARMER AND STILL SEASONAL WITH VALUES RANGING FROM THE UPPER 80S TO
LOWER 90S. A FEW MID 90 TEMPERATURES WILL BE POSSIBLE AT KMCK/KHLC.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 150 PM MDT THU JUL 30 2015

ABOVE NORMAL TEMPERATURES ARE ON TAP FOR THE ENTIRE TRI STATE
REGION...AS MAIN WEATHER FOCUS FOR THE EXTENDED PERIOD WILL CONCERN
AMPLIFIED H5/H7 RIDGE OVER THE WESTERN PORTION OF THE COUNTRY...
SHIFTING EASTWARD INTO THE PLAINS REGION BY NEXT WEDNESDAY/THURSDAY.
EXPECTING BROAD WNW DOWNSLOPE FLOW AT 700/500 MB WITH RIDGE TO OUR
WEST...WITH RIDGE AXIS OVER THE PLAINS BY MIDWEEK NEXT WEEK. 850 MB
TEMPS DO RANGE FROM +28C UP TO +33C DURING THIS TIME...WITH WARMEST
SET TO OCCUR WED/THURS...COINCIDING WITH RIDGE AXIS SETTING UP OVER
THE AREA. WITH THESE CONDITIONS...DAYTIME HIGH TEMPERATURES WILL
RANGE IN THE LOWER TO MID 90S...AND OVERNIGHT LOWS IN THE LOW TO MID
60S.

THE AREA WILL ALSO SEE THE CHANCES FOR SHOWERS AND THUNDERSTORMS
DESPITE THE INCREASE TEMPS. SEVERAL SHORTWAVES MOVING DOWN ALONG THE
EAST SIDE OF THE MID-LEVEL RIDGE FRIDAY/FRIDAY NIGHT...NEXT MONDAY
INTO TUESDAY...AND AGAIN LATE WEDNESDAY INTO THURSDAY WHEN SURFACE
FRONT IS FOLLOWED BY TRAILING SHORTWAVE. CURRENT GFS A BIT MORE IN-
LINE WITH LATEST ECMWF...MAKING CONFIDENCE A BIT STRONGER IN KEEPING
CHANCE POPS FOR LATTER PORTION OF THE FORECAST. THE PUSH OF THE
UPPER RIDGE EASTWARD INTO THE PLAINS DOES PUT A BIT MORE EMPHASIS
FOR HIGHER POP CHANCES OVER EASTERN ZONES ON WEDNESDAY INTO
THURSDAY. AS WITH EXPECTED RAINFALL POTENTIAL...THE CLOUD COVER WITH
THESE EVENTS COULD IMPACT DAYTIME HIGHS/OVERNIGHT LOWS...ESPECIALLY
IN EASTERN ZONES AS WEEK PROGRESSES.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 520 PM MDT THU JUL 30 2015

A DOME OF UPPER LEVEL HIGH PRESSURE WILL BRING VFR CONDITIONS FOR
BOTH KGLD AND KMCK DURING THE TAF PERIOD. LIGHT AND VARIABLE WINDS
WILL BE EXPERIENCED...AND ANY PREVAILING DIRECTION WILL MAINLY BE
OUT OF THE SOUTHEAST.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...MK
SHORT TERM...DR
LONG TERM...JN
AVIATION...MK
Hazardous weather outlook, Jul 30, 3:00 PM MDT, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
300 PM MDT THU JUL 30 2015

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-312100-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
300 PM MDT THU JUL 30 2015 /400 PM CDT THU JUL 30 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE MAINLY ALONG
AND WEST OF THE COLORADO AND KANSAS STATE LINE THIS AFTERNOON AND
EVENING. LARGE HAIL UP TO ONE INCH AND STRONG WINDS WILL BE THE
MAIN THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE FRIDAY
AFTERNOON AND EVENING. LARGE HAIL AND STRONG WINDS WILL BE THE
MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jul 30, 7:13 PM MDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
713 PM MDT THU JUL 30 2015

COZ091-310130-
KIT CARSON COUNTY CO-
713 PM MDT THU JUL 30 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KIT CARSON COUNTY UNTIL
730 PM MDT...

AT 713 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTH OF VONA TO 9
MILES NORTH OF STRATTON...AND MOVING SOUTH AT 15 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
STRATTON...SEIBERT...BETHUNE AND VONA.

THIS INCLUDES INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 404 AND
433.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3922 10292 3926 10233 3952 10240 3950 10288
TIME...MOT...LOC 0113Z 348DEG 13KT 3942 10276 3943 10255

LUNDQUIST
Local storm report, Jul 30, 7:30 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
730 PM MDT THU JUL 30 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     TSTM WND DMG     JOES                    39.65N 102.68W
07/30/2015                   YUMA               CO   TRAINED SPOTTER

            SEVERAL TREES DOWN APPROXIMATELY 12 INCHES IN DIAMETER.
            TIN ROOF WAS DAMAGED.

&&

TLYNCH
Local storm report, Jul 30, 7:32 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
732 PM MDT THU JUL 30 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     HAIL             JOES                    39.65N 102.68W
07/30/2015  E0.88 INCH       YUMA               CO   TRAINED SPOTTER

            NICKEL SIZED HAIL FELL BRIEFLY.

&&

TLYNCH
Local storm report, Jul 30, 7:37 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
737 PM MDT THU JUL 30 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     FLASH FLOOD      6 NNW JOES              39.73N 102.72W
07/30/2015                   YUMA               CO   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS 2.05 INCHES OF RAIN FELL. ROAD IS
            FLOODED WITH RUNNING WATER APPROXIMATELY 10 FEET ACROSS
            AND OVER A FOOT DEEP.

&&

TLYNCH
Local storm report, Jul 30, 7:40 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
740 PM MDT THU JUL 30 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     6 NNW JOES              39.73N 102.72W
07/30/2015                   YUMA               CO   TRAINED SPOTTER

            SEVERAL TREE BRANCHES DOWN. BRANCHES APPROXIMATELY 3 TO 4
            INCHES IN DIAMETER. WIND BLOWN RAIN INFILTRATED THE HOME
            AND CAUSED DAMAGE INSIDE THE HOME.

&&

TLYNCH
Local storm report, Jul 30, 7:41 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
741 PM MDT THU JUL 30 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 PM     TSTM WND GST     1 S STRATTON            39.29N 102.60W
07/30/2015  E65 MPH          KIT CARSON         CO   TRAINED SPOTTER

            TRAINED SPOTTER ESTIMATES A 65 MPH WIND GUST.

&&

TLYNCH

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 6:07 PM MDTSevere Thunderstorm WarningGLDKit Carson, Yuma53 min
Jul 30, 6:47 PM MDTSpecial Weather StatementGLDKit Carson13 min
Jul 30, 6:59 PM MDTSpecial Weather StatementGLDKit Carson16 min
Jul 30, 7:13 PM MDTSpecial Weather StatementGLDKit Carson17 min
Jul 30, 7:32 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson58 min
Jul 30, 7:42 PM MDTAreal Flood WarningGLDYuma3 hr
Jul 30, 9:41 PM MDTSpecial Weather StatementGLDCheyenne19 min

Nearby

Flash Flood Warnings in Colorado, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.